U.S. doctors online nowAsk doctors free
United Kingdom
A 63-year-old female asked:

does antihistamins thicken mucus if so what can i take for my year round allergies . i have constant thick mucus in my throat?

1 doctor answer2 doctors weighed in
Dr. William Culviner
ENT and Head and Neck Surgery 30 years experience
Yes : Antihistamines do thicken mucus. Thick post nasal drip may not always be allergies. It could be chronic non-allergic rhinitis which is common as people get older. It could be dryness from not enough fluids, medication side effects, irritation from environmental factors(dry air), and other issues. Try drinking more water, have humidifier in bedroom, use nasal saline rinses, and use guaifenesin.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 27, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.